Wisconsin, 2002

Hail and Damaging Wind in Wisconsin, September 29, 2002

September 29, 2002 · NWS ARX · 3 events in 3 counties and zones

Storm spotters and the public reported dime size hail and estimated wind gusts of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters and the public reported dime size hail and estimated wind gusts of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 29, 7:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 29, 7:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT SUN SEP 29 2002

...THUNDERSTORMS RAPIDLY DEVELOPING...

GEOSTROPHIC SURFACE WIND ANALYSIS AT 21Z SHOWED THE LOW LEVEL JET
DEVELOPMENT WOULD OCCUR OVER IOWA AND INTO SOUTHERN MINNESOTA.  THIS
IS NOW COMING TO FRUITION GIVEN THE INCREASING LOW LEVEL FLOW /UP TO
40 KNOTS/ DEPICTED BY THE PROFILER DATA AT 850 MB.

THE SUBSEQUENT FORCING ALONG THE WARM FRONT OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA IS CAUSING RAPID DEVELOPMENT OF THUNDERSTORMS.
THESE STORMS SHOULD REMAIN ELEVATED...SINCE THE CAP IS TOO STRONG
FOR SURFACE BASED STORMS /CIN 300-400 J/KG/.  THUS...THE MAIN SEVERE
WEATHER THREAT SHOULD BE LARGE HAIL NORTH OF THE WARM FRONT.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Sep 29, 7:43 PM CST, 1 hour 22 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-300500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT SUN SEP 29 2002

HAZARD - SEVERE THUNDERSTORMS WITH LARGE HAIL.

TIMING - 900 PM TO 300 AM.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - THUNDERSTORMS ARE DEVELOPING RAPIDLY OVER SOUTHERN
MINNESOTA AND NORTHERN IOWA.  THESE STORMS ARE DEVELOPING IN THE
AREA WHERE STRONG LOW LEVEL WINDS ARE INTERACTING WITH A WARM
FRONT.  THESE LOW LEVEL WINDS WILL BE INCREASING OVER THE NEXT FEW
HOURS...THEN THEY WILL MOVE TO THE EAST.  THIS WILL CAUSE THE STORMS
TO INCREASE IN STRENGTH AND AREAL COVERAGE...EVENTUALLY EVOLVING
INTO A COMPLEX OF THUNDERSTORMS.  THE STORMS WILL BE MOVING INTO
SOUTHEAST MINNESOTA AND NORTHEAST IOWA AFTER 900 PM...AND INTO
WISCONSIN BEFORE MIDNIGHT.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED.

KRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Buffalo

When
September 29, 9:05 PM CST
Where
Buffalo County, Mondovi
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.567, -91.683

Thunderstorm Wind, Clark

When
September 29, 10:21 PM CST
Where
Clark County, 5 mi NW of Neillsville
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.617, -90.667

Hail, Jackson

When
September 29, 10:45 PM CST
Where
Jackson County, 4 mi S of Price
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.533, -91.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318118, 5318119, 5318120.